Michigan, 2009

Damaging Winds in Michigan, June 25, 2009

June 25, 2009 · NWS APX · 2 events in 1 county or zone

Thunderstorms developed along a cold front moving through the region. One storm became severe, producing wind damage in two separate locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed along a cold front moving through the region. One storm became severe, producing wind damage in two separate locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 25, 8:44 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 25, 8:44 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
944 PM EDT THU JUN 25 2009

.SYNOPSIS.../ISSUED AT 336 PM/

A COUPLE OF NICE WARM DAYS ARE ON TAP FOR NORTHERN MICHIGAN AS
HIGH PRESSURE BUILDS IN FOR FRIDAY AND SATURDAY. BUT BIG CHANGES
ARE ON THE WAY BEYOND THAT AS A STRONG WEATHER SYSTEM MOVES INTO
THE GREAT LAKES FOR SUNDAY AND STALLS OUT. AN ASSOCIATED COLD
FRONT CROSSING THE STATE SATURDAY NIGHT BRING SHOWERS AND A FEW
THUNDERSTORMS TO THE REGION...FOLLOWED BY A PERIOD OF SHOWERY
WEATHER SETTING IN FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...
ALONG WITH BELOW NORMAL TEMPERATURES.

JPB

&&

.SHORT TERM.../ISSUED AT 944 PM/...TONIGHT

OVERALL...GOING FCST LOOKS PRETTY GOOD HEADING THRU THE OVERNIGHT
HOURS. HOWEVER...OF INITIAL CONCERN IS REDEVELOPMENT OF SHRA/TSRA
OVR PORTIONS OF NORTHWEST LOWER ONGOING AS OF 01Z. THIS APPEARS TIED
TO A VARIETY OF THINGS...MOST NOTABLY APPROACH OF NEXT WEAK UPSTREAM
VORT...COINCIDENT WITH WEAK H85 CONVERGENCE IN DEEPER MOISTURE
CHANNEL NOTED ON WATER VAPOR IMAGERY/RUC ANALYSIS. FCST RAOBS
INDICATE THE AVAILABILITY OF UP TO 800 J/KG MUCAPE FOR THE NEXT FEW
HOURS AS THIS FEATURE SLIDES THRU...THOUGH GRADUAL WARMING AROUND
600MB SUGGESTS ACTIVITY WILL WANE HEADING TOWARD 04-06Z. SEVERE
THREAT QUITE LOW GIVEN STILL RATHER HIGH FREEZING LEVELS (12.5KFT
OFF 00Z APX RAOB)...THOUGH EFFECTIVE SHEAR ABOVE STABILIZING
BOUNDARY LAYER OF 40 KNOTS SUGGESTS SOME VERY SMALL THREAT FOR STORM
ORGANIZATION. 18Z NAM12 APPEARS TO HAVE A RATHER GOOD HANDLE ON THE
AFOREMENTIONED FEATURES AND WILL RUN CLOSE TO ITS SOLUTION FOR THE
NEXT FEW HOURS...MAKING NECESSARY GRID ADJUSTMENTS AS NECESSARY OF
COURSE.

OTHERWISE...LOOKS LIKE CLEARING IN ORDER MOST SPOTS THRU THE
OVERNIGHT AS HIGH PRESSURE/DRIER AIR GRADUALLY NOSES INTO THE
REGION. HOWEVER...AS ALLUDED TO BY EARLIER FCSTR...UPSTREAM H7-ISH
RH PLUME SHOULD MAKE A RUN AT ROUGHLY THE NORTHERN THIRD OF THE CWA
POST-03Z...AND WILL UP GOING CLOUD COVER A SHADE TO ACCOUNT FOR
THIS. OUTSIDE OF THIS...GOING LOWS MAINLY IN THE UPR 50S/NEAR 60
LOOK JUST FINE.

LAWRENCE

&&

.LONG TERM.../ISSUED AT 336 PM/...FRIDAY AND BEYOND

BIG CHANGES IN THE OFFING FOR THE LATER FORECAST PERIODS...WITH MAIN
FOCUS ON SHORT WAVE TROUGH CROSSING BRITISH COLUMBIA AND THE PACIFIC
NORTHWEST THIS AFTERNOON.  THIS UPPER WAVE EXPECTED TO ARRIVE IN THE
GREAT LAKES DURING THE LATTER PART OF THE COMING WEEKEND...THEN
CLOSE OFF AND STALL AS DOWNSTREAM PATTERN BECOMES MORE BLOCKY.  SO
THE RECENT SPELL OF HEAT WILL BE COMING TO AN END...WITH A RETURN TO
BELOW NORMAL TEMPERATURES FOR MUCH OF NEXT WEEK.  BUT FIRST...A
COUPLE NICE DAYS TO ROUND OUT THIS WEEK AS A WEAK SURFACE HIGH AND
SHORT WAVE RIDGING ALOFT BUILD INTO THE WESTERN LAKES FOR FRIDAY/
SATURDAY.  SO MAIN FORECAST ISSUE WILL BE TIMING OF NEXT
PRECIPITATION CHANCE DURING THE LATTER HALF OF SATURDAY...AND
POTENTIAL FOR SEVERE WEATHER.

FRIDAY...A NICE DAY ON TAP WITH A GOOD BIT OF SUN (SOME INSTABILITY
CU EXPECTED)...SOME ONSHORE WIND COMPONENTS DEVELOPING...AND A DEEP
SURFACE BASED MIXED LAYER ALLOWING TEMPERATURES TO WARM INTO THE
UPPER 70S/LOWER 80S.  FRIDAY NIGHT LOOKS DRY AND COMFORTABLE...WITH
LOWS SINKING INTO THE 50S.

SATURDAY...AFOREMENTIONED SHORT WAVE TROUGH WILL CROSS THE UPPER
MIDWEST DURING THE DAY SATURDAY...THEN INTO THE REGION SATURDAY
NIGHT.  SATURDAY ITSELF STILL LOOKS PRETTY GOOD...THERE IS EXPECTED
TO BE A BAND OF PRECIPITATION PRECEDING THE FRONT ACROSS THE UPPER
MIDWEST SATURDAY MORNING.  LOW LEVELS ACROSS NORTHERN MI EXPECTED TO
STAY DRY THROUGH THE AFTERNOON...WITH MID CLOUD OVERSPREADING THE
FORECAST AREA FROM THE WEST AS THE DAY PROGRESSES.  MAY SEE SOME
PRECIP TRY TO PUSH INTO AREAS WEST OF M-37 LATE IN THE DAY...BUT
BULK OF THE PRECIP CHANCES SHOULD BE SATURDAY NIGHT AS DEEP LAYER
MOISTURE AND FORCING ARRIVE.  BEST INSTABILITY LOOKS TO BE SOUTHWEST
OF THE AREA SATURDAY NIGHT...AND FRONTAL PASSAGE TIMING DURING THE
OVERNIGHT HOURS IS UNFAVORABLE.  SO SEVERE THREAT NOT LOOKING
IMPRESSIVE AT THIS POINT.

EXTENDED RANGE (SUNDAY THROUGH THURSDAY)...COLD FRONT ASSOCIATED
WITH DEEPENING UPPER LOW WILL SWING THROUGH THE STATE SOMETIME EARLY
SUNDAY...WITH UPPER CIRCULATION THEN GETTING HUNG UP ACROSS THE
GREAT LAKES WITH COLD POOL SINKING INTO LOWER MI.  THIS SHOULD SET
THE STAGE FOR A COOLER/SHOWERY PERIOD ACROSS NORTHERN MI...AS
MOISTURE AND WEAK WAVES SWIRLING AROUND THE MAIN LOW INTERACT WITH
THE DIURNAL HEATING CYCLE.  HIGHS BY MONDAY MAY STRUGGLE TO GET OUT
OF 60S IN A LOT OF AREAS...AND TUESDAY WONT BE MUCH BETTER.  FOR
NOW NOT PLANNING TO FOLLOW THE QUICKER GFS SOLUTION IN KICKING THE
UPPER LOW OUT BY MIDWEEK...PREFERRING TO HOLD THE COOL CYCLONIC FLOW
IN PLACE FOR AT LEAST ONE MORE DAY BY CONTINUING THE THREAT FOR
SHOWERS ON WEDNESDAY.  THURSDAY IS UP IN THE AIR...WHILE PREFERRING
TO HAVE AT LEAST ONE DRY DAY IN THE EXTENDED...EITHER THE UPPER LOW
WILL BE SLOWER TO MOVE OUT OR THE SHORT WAVE THAT KICKS THE LOW OUT
WILL IMPACT THE REGION.  SO WILL START THURSDAYS FORECAST OUT WITH
ANOTHER CHANCE FOR SHOWERS.

AS FOR TEMPERATURES...WILL BE RUNNING BELOW NORMAL PRETTY MUCH
THROUGH THE EXTENDED RANGE...COOLEST DAYS LIKELY MONDAY/TUESDAY WITH
SOME MODERATION THEREAFTER.

JPB

&&

.MARINE.../ISSUED AT 336 PM/

WEAK HIGH PRESSURE BUILDS IN FOR FRIDAY...SHOULD SEE ONSHORE LAKE
BREEZE COMPONENTS (PERHAPS MARGINAL ALONG THE SOUTHEAST UPPER
SHORELINE).  STRONGER SOUTHERLY GRADIENT SETS UP SATURDAY AHEAD OF
APPROACHING COLD FRONT...WILL LIKELY STILL SEE LAKE BREEZES WITHIN
THE NORTHEAST LOWER LAKE HURON ZONES.  COLD FRONT EXPECTED TO CROSS
LAKE MICHIGAN EARLY SUNDAY MORNING...SHIFTING WINDS MORE WESTERLY.
MARINE HEADLINES NOT ANTICIPATED THROUGH SATURDAY NIGHT.

JPB

&&

.AVIATION.../ISSUED AT 726 PM/...VALID FOR 00Z TAFS

VFR CONDITIONS EXPECTED THRU THE TAF PERIOD...AS HIGH PRESSURE
BUILDS ACROSS THE REGION. OUTSIDE OF PERIODIC MID CLOUDINESS
ROLLING ACRS KAPN AND PERHAPS KPLN THIS EVENING AND AGAIN LATER
TONIGHT...SKIES WILL BE CLEAR SAVE FOR SOME INLAND CU INTO
TOMORROW AFTERNOON. WINDS SHOULD REMAIN GENERALLY 10 KNOTS OR LESS
THRU 00Z TOMORROW.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 25, 2:47 PM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
347 PM EDT THU JUN 25 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
261200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
347 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL POSSIBLY DEVELOP THIS AFTERNOON
ACROSS NORTHERN LOWER MICHIGAN....MAINLY ALONG AND SOUTH OF A LINE
FROM MANISTEE TO GRAYLING TO ALPENA. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE. DAMAGING WINDS TO 60 MPH WILL BE THE
MAIN THREAT...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF EASTERN
UPPER MICHIGAN THIS AFTERNOON. WIND GUSTS TO 40 MPH AND PEA SIZE
HAIL IS POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT ACROSS ALL OF
NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

MSB

The radar

The NCL Michigan radar (KAPX), 88 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Traverse

When
June 25, 9:05 PM EST
Where
Grand Traverse County, 2.46 mi NW of Interlochen
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
44.674, -85.787

Five trees and one power pole were snapped off. One tree was downed onto a home, and another onto a garage, damaging a boat inside the garage.

Thunderstorm Wind, Grand Traverse

When
June 25, 9:19 PM EST
Where
Grand Traverse County, 3.11 mi ESE of Karlin
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
COOP Observer
Coordinates
44.556, -85.716

Trees downed on Wilson Road near Davis Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179973, 179972.